Celestial Mechanics and Dynamical Astronomy

, Volume 88, Issue 2, pp 163–183 | Cite as

Escapes and Recurrence in a Simple Hamiltonian System

  • G. Contopoulos
  • K. Efstathiou


Many physical systems can be modeled as scattering problems. For example, the motions of stars escaping from a galaxy can be described using a potential with two or more escape routes. Each escape route is crossed by an unstable Lyapunov orbit. The region between the two Lyapunov orbits is where the particle interacts with the system. We study a simple dynamical system with escapes using a suitably selected surface of section. The surface of section is partitioned in different escape regions which are defined by the intersections of the asymptotic manifolds of the Lyapunov orbits with the surface of section. The asymptotic curves of the other unstable periodic orbits form spirals around various escape regions. These manifolds, together with the manifolds of the Lyapunov orbits, govern the transport between different parts of the phase space. We study in detail the form of the asymptotic manifolds of a central unstable periodic orbit, the form of the escape regions and the infinite spirals of the asymptotic manifolds around the escape regions. We compute the escape rate for different values of the energy. In particular, we give the percentage of orbits that escape after a finite number of iterations. In a system with escapes one cannot define a Poincaré recurrence time, because the available phase space is infinite. However, for certain domains inside the lobes of the asymptotic manifolds there is a finite ‘minimum recurrence time’. We find the minimum recurrence time as a function of the energy.

asymptotic manifolds escapes Hamiltonian dynamics Poincaré recurrence 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Benet, L., Trautman, D. and Seligman, T.: 1997, ‘Chaotic scattering in the restricted three-body problem. I. The Copenhagen problem’, Celest. Mech. & Dyn. Astr. 66, 203–228.Google Scholar
  2. Benet, L., Seligman, T. and Trautman, D.: 1998, ‘Chaotic scattering in the restricted three-body problem. II. Small mass parameters’, Celest. Mech. & Dyn. Astr. 71, 167–189.Google Scholar
  3. Birkhoff, G.: 1927, Dynamical Systems, AMS, Providence, RI.Google Scholar
  4. Bleher, S., Grebogi, C., Ott, E. and Brown, R.: 1988, ‘Fractal boundaries for exit in Hamiltonian dynamics’, Phys. Rev. A 38, 930–938.CrossRefGoogle Scholar
  5. Churchill, R., Pecelli, G. and Rod, D.: 1975, ‘Isolated unstable periodic orbits’, J. Diff. Eqn. 17, 329–348.CrossRefGoogle Scholar
  6. Contopoulos, G.: 1990a, ‘Asymptotic curves and escapes in Hamiltonian systems’, Astron. Astrophys. 231, 41–55.Google Scholar
  7. Contopoulos, G.: 1990b, ‘Periodic orbits and chaos around two black holes’, Proc. Roy. Soc. London A 431, 183–202.Google Scholar
  8. Contopoulos, G.: 1991, ‘Periodic orbits and chaos around two fixed black holes. II’, Proc. Roy. Soc. London A 435, 551–562.Google Scholar
  9. Contopoulos, G.: 2002, Order and Chaos in Dynamical Astronomy, Astronomy and Astrophysics Library, Springer, Berlin.Google Scholar
  10. Contopoulos, G. and Kaufmann, D.: 1992, ‘Types of escapes in a simple Hamiltonian system’, Astron. Astrophys. 253, 379–388.Google Scholar
  11. Contopoulos, G. and Polymilis, C.: 1993, ‘Geometrical and dynamical properties of homoclinic tangles in a simple Hamiltonian system’, Phys. Rev. E 47, 1546–1557.CrossRefGoogle Scholar
  12. Eckhardt, B.: 1988, ‘Irregular scattering’, Physica D 33, 89–98.CrossRefGoogle Scholar
  13. Hénon, M.: 1989, ‘La diffusion chaotique’, La Recherche 209, 490–498.Google Scholar
  14. Henrard, J. and Navarro, J.F.: 2001, ‘Spiral structures and chaotic scattering of coorbital satellites’, Celest. Mech. & Dyn. Astr. 79, 297–314.Google Scholar
  15. Jung, C. and Scholz, H.: 1988, ‘Chaotic scattering off the magnetic dipole’, J. Phys. A 21, 2301–2311.CrossRefGoogle Scholar
  16. Kandrup, H., Siopis, C., Contopoulos, G. and Dvorak, R.: 1999, ‘Diffusion and scaling in escapes from two-degrees-of-freedom Hamiltonian systems’, Chaos 9, 381–392.CrossRefGoogle Scholar
  17. Ott, E. and Tél, T.: 1993, ‘Chaotic scattering: An introduction’, Chaos 3, 417–426.CrossRefGoogle Scholar
  18. Petit, J.M. and Hénon, M.: 1986, ‘Satellite encounters’, Icarus 66, 536–555.CrossRefGoogle Scholar
  19. Siopis, C., Kandrup, H.E., Contopoulos, G. and Dvorak, R.: 1997, ‘Universal properties of escape in dynamical systems’, Celest. Mech. & Dyn. Astr. 65, 57–68.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • G. Contopoulos
    • 1
  • K. Efstathiou
    • 1
  1. 1.Research Center for AstronomyAcademy of AthensAthensGreece

Personalised recommendations